Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2017, 4:37 AM CDT for Cloud County, Republic County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 4:37 AM CDT (09:37 UTC)
- Expired
- Aug 16, 2017, 5:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 86 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1383 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221 WUUS53 KTOP 160937 SVRTOP KSC029-157-161015- /O.NEW.KTOP.SV.W.0159.170816T0937Z-170816T1015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 437 AM CDT WED AUG 16 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Western Republic County in north central Kansas... Western Cloud County in north central Kansas... * Until 515 AM CDT * At 437 AM CDT, severe thunderstorms were located along a line extending from 6 miles north of Bostwick to near Jewell to near Hunter, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Glasco, Scandia, Jamestown, Courtland, Norway and Republic. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 9772 3931 9774 3931 9793 4000 9793 TIME...MOT...LOC 0937Z 287DEG 31KT 4014 9819 3969 9819 3926 9842 HAIL...0.75IN WIND...60MPH $$ Sanders
1 follow-up statement
751
WWUS53 KTOP 161013
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
513 AM CDT WED AUG 16 2017
KSC029-157-161021-
/O.EXP.KTOP.SV.W.0159.000000T0000Z-170816T1015Z/
Republic-Cloud-
513 AM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN REPUBLIC AND WESTERN
CLOUD COUNTIES WILL EXPIRE AT 515 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 4000 9772 3931 9774 3931 9793 4000 9793
TIME...MOT...LOC 1011Z 287DEG 31KT 4006 9785 3961 9785 3918 9808
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 AM CDT, 50 minutes earlier.
Area forecast discussion, Aug 16, 3:47 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 347 AM CDT Wed Aug 16 2017 .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Wed Aug 16 2017 A mid level trough axis currently stretches from CO to ND and is responsible for a cold front advancing southward through NE and western KS this morning. Widespread convection developed along the front last evening, which has evolved into a large scale MCS. The mucape ahead of the MCS is around 2000 j/kg and a strong low level jet has set up over central KS. A well established cold pool is also supporting the eastward progression. An additional area of isentropic lift and moisture convergence is aiding storm development across southeast KS. This area of lift is expected to move northeastward over eastern KS this morning, and storm coverage should expand over the next few hours. The HRRR is resolving the current MCS and shows it somewhat maintaining strength as it moves across the forecast area through the remainder of the morning. Also, the low level jet is expected to veer during the late morning hours, which could continue supporting new convection above the cold pool. Other 00z CAMs did not resolve the convection as well therefore are struggling with the current trends. Brief periods of moderate rain and gusty winds will be possible as the storms pass through especially in north central KS. The main question for today will be how much precipitation and cloud cover lingers across the area before the front pushes through. As of now a majority of the models are hinting at some clearing in the early afternoon allowing for the environment to destabilize ahead of the front. If an MCV from the current MCS were to move over eastern KS the timing could be such that subsidence behind the wave could aid in clearing skies. With the lower to mid 70s dew points in place and modest mid level lapse rates mucape is forecasted to reach 2,500- 3,000 j/kg. With the mid level trough progressing over the plains expect deep layer shear around 30-35 kt. This mid level trough could also provide the lift along with the front needed to break any cap in place. Model consensus for storm development would be around 3-5 pm mainly along a line from Abilene to Marysville. Initially the storms may be discrete and supercellular, but given the deep layer shear vector is parallel to the front storms will likely evolve into a linear complex. Large hail will be the a threat early in storm evolution, but damaging wind gusts will be the primary threat through the late afternoon and evening. The threat for severe storms seems to be supported by the WRF ensembles and HRRR time lagged probabilities for decent updraft helicity, and 10 m gusts greater that 50 kt. The low level directional shear is marginal at best so the tornado threat is rather low as compared to the backed flow across IA closer to the low pressure. Sufficient moisture will lead to pwats approaching 2 inches so heavy rainfall will be possible with these storms, with the better chances across the southeastern half of the forecast area. Storms should depart the area between 10 pm and 1 am as the front advances eastward. .LONG TERM...(Thursday through Tuesday) Issued at 347 AM CDT Wed Aug 16 2017 Thursday surface high pressure will move into northeast Kansas behind the cold front through the day. Expect mostly sunny skies as residual clouds move out during the morning hours. Temperatures will be below normal in the low to mid 80s. A ridge will be in place over the northern Rockies with northwest flow across the Plains. Another upper level wave will move southeast Thursday night and Friday across the northern Plains and into the Great Lakes to the middle Mississippi Valley by 12Z Saturday. This system will bring the next round of showers and thunderstorms to the area as a warm front lifts northeast by early Friday morning. Best forcing will be from northeast Kansas northeast into Iowa Friday night. An upper level ridge builds into the central Plains Saturday allowing the area to dry out through Sunday. Sunday night into Monday return flow sets up across western and central Kansas into Nebraska. Mid level shortwaves move eastward through the Plains with models differing on the placement with some solutions north across the northern Plains with others further south across Nebraska. Main takeaway is that there will be a small chance for showers and thunderstorms Sunday night and early Monday morning. A frontal boundary is forecast to move into southern Nebraska or northern Kansas Monday night into Tuesday morning. Good moisture transport is forecast Monday night into Tuesday ahead of the front and attendant waves moving through the Central Plains. .Solar Eclipse for Monday, August 21st... Latest model guidance indicates that there is uncertainty with the timing and placement of precipitation across northern Kansas and southern Nebraska Sunday night into Monday. That said, there remains a slight chance of precipitation for the area. Some drying is forecast into the early afternoon hours behind departing wave with decreasing cloud cover. Model fluctuations and changes to the forecast will continue through the week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1149 PM CDT Tue Aug 15 2017 Isolated to scattered storms through the early morning hours may become more widespread by 10Z and continue through 15Z. There may be MVFR ceilings and visibilities with any thunderstorms. We may see a breaks in the overcast through the late morning and early afternoon hours. A line of thunderstorms may develop across the terminals this afternoon and last into the early evening hours along a surface front. Winds will switch to the northwest behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...53 AVIATION...Gargan
Hazardous weather outlook, Aug 16, 3:56 AM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Wed Aug 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-170900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected across the outlook area this morning. Some of the storms may produce strong wind gusts and small hail. This afternoon additional thunderstorms are expected to develop along a cold front and continue across the area through the evening hours. Some of the storms may be severe with damaging winds and large hail the main hazards. Locally heavy rainfall may lead to ponding of water and possibly flash flooding. An isolated tornado is also possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for a few severe thunderstorms Friday and Friday night across the entire outlook area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:16 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 44 min |
| Aug 16, 5:45 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 30 min |
| Aug 16, 6:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Riley, Washington | 31 min |
| Aug 16, 6:39 AM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 36 min |
| Aug 16, 7:12 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 33 min |
| Aug 16, 7:36 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 39 min |
| Aug 16, 8:12 AM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Aug 16, 4:20 PM CDT | Special Weather Statement | TOP | Coffey | 25 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 28 min |
| Aug 16, 5:18 PM CDT | Special Weather Statement | TOP | Anderson | 27 min |
| Aug 16, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.